Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

Peri-menopausal - fluoxetine and side effects

(8 Posts)
pantsjustpants Wed 09-Mar-16 09:46:39

Hi,

My gp agrees that I'm peri-menopausal and has prescribed 20mg of fluoxetine. I'm on day 5 of taking these and I feel absolutely awful!! Woozy, shaky, anxious, not sleeping (and freaky dreams when I do!), appetite all over the place and an upset stomach. Not to mention that I want to burst into floods of tears constantly.

This is worse than the pm symptoms!! Is it worth it? Will they improve?

PollyPerky Wed 09-Mar-16 10:45:17

I'm sorry but your GP has prescribed the wrong treatment. The treatment for women who have no high risk factors, is HRT.

NICE report on the menopause (there are loads of links to it on this forum if you scroll back) says that GPs have to stop prescribing ADs to women with menopausal symptoms unless they are diagnosed as having clinical depression.
Don't get me started on this smile because it makes me fume to think that GPs are so ignorant and dish out ADs like sweeties when they ought to be offering HRT (as advised by NICE) for women with peri and menopausal symptoms.

pantsjustpants Wed 09-Mar-16 11:00:32

I am definitely not depressed! Stressed, definitely (job, kids, injured dh), but that wasn't why I went to see the gp.

I wasn't particularly happy about taking them tbh! But she said to try them before HRT. Do you know if I can just stop taking them?? I've taken one for the last 5 days.

So, back I go again......

PollyPerky Wed 09-Mar-16 11:08:42

maybe ring the pharmacy and ask? I think the advice is not to stop them suddenly if you have taken them for some time, but better ask.

Might help if you print off the relevant section of the NICE report and take with you when you see your GP. It says 'do not routinely offer ...'

I will try to find it for you and post here...

Psychological symptoms

1.4.5 Consider HRT to alleviate low mood that arises as a result of the menopause.

1.4.6 Consider CBT to alleviate low mood or anxiety that arise as a result of the menopause.

1.4.7 Ensure that menopausal women and healthcare professionals involved in their care understand that there is no clear evidence for SSRIs or SNRIs to ease low mood in menopausal women who have not been diagnosed with depression (see the NICE guideline on depression in adults)

pantsjustpants Wed 09-Mar-16 11:26:57

Thank you so much!!

pantsjustpants Wed 09-Mar-16 12:27:42

I've found your posts with the NICE and RCOG documents. Very useful, thank you.

limon Wed 09-Mar-16 17:31:15

If you want to wean off them, rather than just stop, take one alternate days for a.week then one every three days .

HRT patches have really helped me.

I still take citalopram and mirtazapine for anxiety and am thinking of cutting down on citalopram.

loraflora Fri 11-Mar-16 21:08:44

I found prozac helpful at one stage in my life but was definitely badly depressed at the time and haven't heard of it being prescribed for peri. It can mess up your sleep - I never felt I had a deep sleep ever on it. It doesn't sound like you should be taking it at all. Never had trouble coming off it and did the alternate day thing as mentioned above.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now